Alert archive / Wyoming / High Wind Warnings in 2018
High Wind Warning 40, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Nov 4, 2018, 1:16 AM MDT for Albany County, Laramie County, Wyoming. It took effect at Nov 4, 2018, 11:00 AM MST. It was in force for 9 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 4, 2018, 1:16 AM MDT (07:16 UTC)
- In effect from
- Nov 4, 2018, 11:00 AM MST
- Expired
- Nov 4, 2018, 7:43 PM MST
- In force
- 9 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 4, 12:50 PM MST | NON-TSTM WND GST 60 | 2 Ssw Federal, WY | SPOTTER REPORT OF 60 MPH NON TSTORM WIND GUST. |
| Nov 4, 3:15 PM MST | NON-TSTM WND GST 63 | 2 W Buford, WY | LONE TREE WYDOT SITE ALONG I-80. |
| Nov 4, 5:20 PM MST | NON-TSTM WND GST 65 | 1 Ese Buford, WY | BUFORD EAST WYDOT SITE ALONG I-80. |
| Nov 4, 5:20 PM MST | NON-TSTM WND GST 69 | 2 W Buford, WY | LONE TREE WYDOT SITE ALONG I-80. |
| Nov 4, 5:45 PM MST | NON-TSTM WND GST 66 | 14 Wsw Cheyenne, WY | EMKAYW UPR SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 7.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1823 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374 WWUS75 KCYS 040716 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 116 AM MDT Sun Nov 4 2018 ...STRONG WINDS WILL RETURN TO SOUTHEAST WYOMING TODAY... WYZ104>107-109-115-040830- /O.CAN.KCYS.HW.A.0034.181104T1500Z-181105T0600Z/ Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County-Laramie Valley- Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin, Bordeaux, Wheatland, Guernsey, Rawlins, Bosler, and Laramie 116 AM MDT Sun Nov 4 2018 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Watch. Winds are expected to remain below critical levels. Therefore the High Wind Watch has been cancelled. A Winter Weather Advisory will replace the High Wind Watch. $$ WYZ116-117-050000- /O.UPG.KCYS.HW.A.0034.181104T1500Z-181105T0600Z/ /O.NEW.KCYS.HW.W.0040.181104T1800Z-181105T0600Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 116 AM MDT Sun Nov 4 2018 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 11 AM this morning to 11 PM MST this evening. The High Wind Watch is no longer in effect. * TIMING...11 AM through 11 PM today. * WINDS...West to Northwest winds of 30 to 45 mph with gusts to 65 mph possible. * IMPACTS...Mainly to transportation. Light weight and high profile vehicles such as campers, light load semi trucks, and recreation vehicles will be susceptible to blow offs or blowovers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
2 follow-up statements
104 WWUS75 KCYS 042001 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 101 PM MST Sun Nov 4 2018 ...STRONG WINDS TODAY IN SOUTHEAST WYOMING... WYZ116-117-050600- /O.CON.KCYS.HW.W.0040.000000T0000Z-181105T0600Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 101 PM MST Sun Nov 4 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * TIMING...11 AM through 11 PM today. * WINDS...West to Northwest winds of 30 to 45 mph with gusts to 65 mph possible. * IMPACTS...Mainly to transportation. Light weight and high profile vehicles such as campers, light load semi trucks, and recreation vehicles will be susceptible to blow offs or blowovers. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds are already occurring with several gusts recorded near Arlington! A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
676 WWUS75 KCYS 050243 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 743 PM MST Sun Nov 4 2018 ...HIGH WIND WARNING IS CANCELLED FOR THE SOUTH LARAMIE RANGE AND FOOTHILLS... WYZ116-117-050345- /O.CAN.KCYS.HW.W.0040.000000T0000Z-181105T0600Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 743 PM MST Sun Nov 4 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Warning for the South Laramie Range and Foothills. Sustained west winds of 25 to 35 mph with occasional gusts to 45 mph will continue this evening. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 3, 10:45 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Nov 3, 10:45 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 PM MDT Sat Nov 3 2018
.UPDATE...
Issued at 408 PM MDT Sat Nov 3 2018
Cancelled the High Wind Warning for the southern half of the
Nebraska Panhandle. Northwest winds were slowly diminishing, and
this trend will continue through late afternoon. Sustained speeds
of 25 to 35 mph with occasional gusts of 40 to 50 mph are expected.
&&
.SHORT TERM...(This evening through Monday Night)
Issued at 235 PM MDT Sat Nov 3 2018
The active weather pattern will likely continue into early next
week as several shortwave troughs quickly move through the region.
Current Visible and IR Satellite loops early this afternoon shows
the first trough moving east into Kansas/central Nebraska this
hour as a weaker secondary disturbance moves southeast across
eastern Wyoming. The mountains and high valleys will continue to
see scattered snow showers this afternoon and into this evening,
with 1 to 2 inches of additional snow accumulation in the
mountains. This activity will gradually diminish around sunset.
Winds have struggled to reach High Wind criteria across the
southern panhandle with 54 mph the peak gust so far. Will likely
cancel or let the Warning expire shortly since the winds are
already showing signs of diminishing. Cold temperatures tonight
with lows in the 20s over most of the region and upper teens in
the more sheltered valleys.
For Sunday, models show the next system quickly moving across the
PAC northwest and into Wyoming Sunday afternoon. Broad warm air
advection just off the surface, some jet dynamics aloft, and
orographic lift will provide enough forcing to produce locally
heavy snowfall across the mountains with lighter snow
accumulations across the high valleys. The Sierra Madre and Snowy
Range will likely receive over a foot of snow through early Monday
morning with this event due to strong west to southwest upslope
winds in the area. Decided to upgrade the Winter Storm Watch to a
Warning for the Snowy Range foothills along I-80 between Laramie
and Rawlins due to a combination of moderate/heavy snowfall and
strong winds up to 60 mph. May see blizzard conditions across the
wind prone areas with very dangerous conditions at times due to
vis below one quarter of a mile. Delayed the onset of the Warning
by a few hours and may need to delay it a little bit more if winds
do not shift into the west by early in the afternoon. Kept the
High Wind Watch going for now since confidence is still pretty
low, mainly due to the potential for precip loading and models not
showing much subsidence north of I-80 through most of the event.
The most favorable areas for strong winds, but little
precipitation, will be from just west of Laramie eastward towards
the southern I-25 corridor. Further east, some rain/snow mix or
light snow is expected along and just east of I-25 corridor Sunday
night, with maybe a quick inch of snow accumulation by sunrise
Monday above 5500 feet. Cool temperatures will continue into
Monday, with highs even cooler compared to Sunday and mainly in
the upper 30s to mid 40s in the afternoon. However, winds will be
breezy during the day making temps feel 10 to 15 degrees colder.
.LONG TERM...(Tuesday through Saturday)
Issued at 101 PM MDT Sat Nov 3 2018
A very active storm track is expected to continue through the long
term period. Strong northwest flow aloft will continue through
early Tuesday as a shortwave trough moves into southwestern
Wyoming. An advancing cold front will usher in a much colder air
mass Tuesday and Tuesday night. Highs will struggle to get out of
the 40s for the Panhandle and plains. To the west, highs will be
in the 30's with scattered snow showers mainly in the mountains.
Some accumulating snow will be possible but amounts should be
light. The departing system should bring a weak lee low to the
east of the area that will keep winds gusty. They should however
be below wind criteria.
Overnight lows Tuesday will be quite chilly with strong cold
advection expected behind the front. Blustery northwest winds
should keep lows in the 20s to teens for much of the lower
terrain. Single digits aren't an impossibility for the higher
terrain.
Expect more of the same for Wednesday with highs in the mid 30s to
upper 20s. Another shortwave trough will begin to approach in the
evening brining potential for a rain snow mix to much of the
area. Models have not locked on to a favorable solution yet, but
the ECMWF GFS and Canadian do show snowfall starting Wednesday
afternoon and continuing through Thursday morning as an artic high
pushes in from the north. Amounts are still in question, but it
could be a highlight worthy event for some portion of the area.
Expect very cold temperatures early Thursday with teens to single
digits likely for the entire area. Wind chills may be a factor
given the pressure gradient with the encroaching high.
Drier but cold weather is expected Friday through the weekend as
an area of high pressure to the west builds and the departing
trough digs out across the eastern CONUS.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday evening)
Issued at 1045 PM MDT Sat Nov 3 2018
Some low end MVFR CIGS will continue at KAIA and KCDR through 10Z
then VFR. VFR CIGS will prevail elsewhere with occasional mid/high
clouds moving NW to SE. Winds will be variable less than 10kt
overnight, increasing from the W after 10Z at KRWL. W to SW winds
will be gusting between 25 and 35kt Sunday across southeast WY. Snow
showers will develop later Sunday morning west of the Laramie Range,
and spread east onto the high plains through the afternoon and early
evening. CIGS/VIS will lower to MVFR at KRWL and KLAR between 20Z
and 22Z, with VFR CIGS/VIS elsewhere.
&&
.FIRE WEATHER...
Issued at 200 PM MDT Sat Nov 3 2018
No Fire Weather concerns this weekend through the middle of next
week due to cool temperatures and several chances for
precipitation. Heavy snow is expected in and near the mountains
with light snow/rain mix across the eastern plains into early
Monday morning.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 11 AM Sunday .ALto 5 PM MST Monday
for WYZ112-114.
High Wind Watch from Sunday morning through Sunday evening for
WYZ104>107-109-115>117.
Winter Storm Warning from 11 AM Sunday to 11 AM MST Monday for
WYZ110.
NE...None.
&&
UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...AL
AVIATION..MAJ
FIRE WEATHER...TJTHazardous weather outlook, Nov 3, 8:42 PM MDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 842 PM MDT Sat Nov 3 2018 WYZ103>107-109>117-050215- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- 842 PM MDT Sat Nov 3 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Occasional snow showers will continue over the Snowy and Sierra Madre mountains, and redevelop over western Carbon County overnight. Accumulations of one to two inches will be possible above 9000 feet. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Strong winds will redevelop across much of the area Sunday. Gusts of 50 to 60 mph can be expected. Snow will become more widespread and heavier Sunday afternoon and Sunday night for the mountains, adjacent valleys and foothills. Winter Storm Warnings are in effect for the Snowy and Sierra Madre mountains, Arlington and Elk Mountain areas. .Spotter information statement... Spotter activation will not be required. Please relay reports of heavy snowfall and strong winds to the National Weather Service in Cheyenne. NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-118-119-050215- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-Goshen County-Central Laramie County- East Laramie County- 842 PM MDT Sat Nov 3 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Periods of light snow accumulations are expected Sunday night through Monday night, and Wednesday afternoon through Thursday. .Spotter information statement... Spotter activation will not be required.
In the hours before
Local storm report, Nov 3, 9:41 PM MDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
941 PM MDT SAT NOV 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 19 WSW ENCAMPMENT 41.10N 107.13W
11/03/2018 E3.6 INCH CARBON WY OTHER FEDERAL
DIVIDE PEAK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
8880 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
OVER PAST 18 HOURS.
0600 PM SNOW 10 WSW ENCAMPMENT 41.15N 106.97W
11/03/2018 E4.8 INCH CARBON WY OTHER FEDERAL
OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
10000 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
OVER PAST 18 HOURS.
0600 PM SNOW 5 SW ENCAMPMENT 41.16N 106.86W
11/03/2018 E6.0 INCH CARBON WY OTHER FEDERAL
WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9250 FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
ACCUMULATION WAS OVER PAST 18 HOURS.
0600 PM SNOW 10 SW ENCAMPMENT 41.11N 106.93W
11/03/2018 E5.0 INCH CARBON WY OTHER FEDERAL
LITTLE SNAKE RIVER SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 8915 FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
ACCUMULATION WAS OVER PAST 18 HOURS.
0600 PM SNOW 28 E SAVERY 41.02N 106.91W
11/03/2018 E4.0 INCH CARBON WY OTHER FEDERAL
WHISKEY PARK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
8950 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS
OVER PAST 18 HOURS.
0600 PM SNOW 11 SSE ENCAMPMENT 41.06N 106.71W
11/03/2018 E9.6 INCH CARBON WY OTHER FEDERAL
BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9820 FEET. SNOW WATER EQUIVALENT IS 0.8 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
ACCUMULATION WAS OVER PAST 18 HOURS.
0600 PM SNOW 17 ENE RIVERSIDE 41.31N 106.48W
11/03/2018 E5.0 INCH CARBON WY OTHER FEDERAL
SOUTH BRUSH CREEK SNOTEL IN THE SNOWY RANGE. ELEVATION
8440 FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS
OVER PAST 18 HOURS.
0600 PM HEAVY SNOW 12 WNW CENTENNIAL 41.37N 106.32W
11/03/2018 E12.0 INCH ALBANY WY OTHER FEDERAL
NORTH FRENCH CREEK SNOTEL IN THE SNOWY RANGE. ELEVATION
10130 FEET. SNOW WATER EQUIVALENT IS 1.0 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
OVER PAST 18 HOURS.
0600 PM SNOW 30 WNW LARAMIE 41.48N 106.12W
11/03/2018 E10.5 INCH CARBON WY OTHER FEDERAL
SAND LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10050
FEET. SNOW WATER EQUIVALENT IS 0.7 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER PAST
18 HOURS.
0600 PM SNOW 6 SW CENTENNIAL 41.24N 106.19W
11/03/2018 E6.0 INCH ALBANY WY OTHER FEDERAL
CINNABAR PARK SNOTEL IN THE SNOWY RANGE. ELEVATION 9574
FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS OVER PAST
18 HOURS.
0600 PM HEAVY SNOW 21 SSE ELK MOUNTAIN 41.41N 106.26W
11/03/2018 E12.0 INCH CARBON WY OTHER FEDERAL
MEDICINE BOW SNOTEL IN THE SNOWY RANGE. ELEVATION 10500
FEET. SNOW WATER EQUIVALENT IS 0.8 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
PAST 18 HOURS.
&&
MJAMSKIThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 1:23 AM MDT | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Platte | 25 hr |
Nearby
High Wind Warnings in Wyoming, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.